Hail, Franklin
- When
- August 16, 2:05 PM CST
- Where
- Franklin County, 0.65 mi WNW of Pacific
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.483, -90.742
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 16, 1:01 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 201 PM CDT THU AUG 16 2012 .SHORT TERM... ISSUED AT 155 PM CDT THU AUG 16 2012 (THIS AFTERNOON AND TONIGHT) THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTN WITHIN AN AREA OF MODERATE INSTABILITY AHEAD OF A CDFNT. INSTABILITY WILL PARTIALLY COMPENSATE FOR THE WEAK SHEAR AND LIMITED DYNAMICS TO SUSTAIN THUNDERSTORMS /SOME SEVERE/ THROUGH EARLY THIS EVENING. THE PRIMARY THREATS ARE DAMAGING WIND GUSTS /DUE TO THE STEEP LOW LEVEL LAPSE RATES/ AND HAIL. PCPN WILL END FROM NORTH TO SOUTH OVERNIGHT AS THE FRONT MOVES THROUGH THE CWA. KANOFSKY/BRITT && .LONG TERM... ISSUED AT 155 PM CDT THU AUG 16 2012 (TOMORROW THROUGH NEXT WEDNESDAY) CDFNT SHOULD BE SOUTH OF THE CWA AT 12Z FRI AS HIGH PRESSURE BUILDS IN FROM THE NW. A COOLER AND DRIER AIR MASS WILL SPREAD ACROSS THE REGION BEHIND THE CDFNT WITH THE BDRY STALLING IN NRN AR NEAR THE MO/AR BORDER OVER THE WEEKEND. CLEAR SKIES...LIGHT WINDS WITH THE RIDGE AXIS OVERHEAD BY 12Z SAT...AND DRY LOW LEVELS WILL PRODUCE GOOD RADIATIONAL COOLING CONDITIONS ON FRI NIGHT/EARLY SAT MORNING WITH TEMPERATURES DROPPING INTO THE 50S ACROSS MOST OF THE CWA WITH EVEN COOLER TEMPERATURES ACROSS NORTHEAST MO AND WEST CENTRAL IL. IN CONTRAST TO THE ENTIRE MONTH OF JULY...RECORD-BREAKING LOW TEMPERATURES ARE POSSIBLE AT KUIN EARLY SAT MORNING WHERE THE RECORD LOW FOR AUG 18TH IS 52 DEGREES WHICH WAS SET IN 1943. A VORT MAX MOVING THROUGH NW FLOW ALOFT SHOULD REACH THE CWA BY SAT AFTN/EVE. MODELS DEPICT CONDENSATION PRESSURE DEFICITS OF LESS THAN 5 MB ON THE 700 MB SFC CO-LOCATED WITH AN AREA OF VERTICAL MOTION. THE RELATIVELY HIGH CONDENSATION PRESSURE DEFICITS AT AND BELOW 900MB ALONG WITH THE LOW CONDENSATION PRESSURE DEFICITS AT 700/600/500 MB SUGGEST THAT THIS VORT MAX WILL PRODUCE A MID-LEVEL CLOUD DECK THAT SPREADS ACROSS THE CWA LATE SAT AFN AND OVERNIGHT. ATTM PCPN IS NOT EXPECTED DUE TO LIMITED MOISTURE. KEPT SAT NIGHT LOWS SLIGHTLY HIGHER THAN THE PREVIOUS NIGHT DUE TO ANTICIPATED CLOUD COVER. CWA REMAINS BENEATH NW FLOW ALOFT THROUGH TUE THEN MODEL SOLUTIONS DIVERGE BY THE MIDDLE OF THE WEEK. ONE OF THE CHALLENGES WITH NW FLOW PATTNS IS THAT SUBTLE SHORTWAVES MOVING THROUGH THE FLOW CAN PRODUCE UNEXPECTED AREAS OF PCPN. THESE SHORTWAVES ARE OFTEN HANDLED POORLY BY THE MODELS AND CAN BE DIFFICULT TO FCST UNTIL THEY BECOME APPARENT ON WATER VAPOR IMAGERY. GFS/ECMWF BOTH SHOW A POTENTIAL PCPN OPPORTUNITY ON MON NIGHT/TUE WITH AN APPROACHING SHORTWAVE HOWEVER THE MODEL SOLUTIONS DIVERGE OVER THE EVOLUTION OF THIS FEATURE /AND ITS EFFECT ON THE LARGE SCALE PATTN/ AFTER 12Z TUE. FOR THIS REASON I HAVE LOW CONFIDENCE IN PCPN CHCS ATTM AND KEPT MOST OF THE EXTENDED DRY. IF THE ECMWF IS CORRECT THEN THERE MAY BE A WARMING TREND BY LATE NEXT WEEK AS A RIDGE OVER THE WRN CONUS SHIFTS EWD. KANOFSKY && .AVIATION... ISSUED AT 1152 AM CDT THU AUG 16 2012 COLD FRONT IS CURRENTLY NEAR A KUIN-KMBY-KDMO LINE. THE WIND IS HAS JUST SHIFTED BEHIND FROPA AT KUIN...AND SHOULD ALSO SHIFT FROM SOUTHWEST TO NORTHWEST WITHIN THE NEXT 1-2 HOURS AT KCOU. THIS SHIFT WILL LIKELY OCCUR AROUND 21Z AT THE ST. LOUIS METRO TAF SITES. THUNDERSTORMS ARE STILL EXPECTED TO INCREASE IN COVERAGE AHEAD OF THE FRONT AS ATMOSPHERE BECOMES MORE UNSTABLE...AND HAVE EXPANDED THE TIMING OF THE TEMPO GROUP FROM 18-21Z FOR -TSRA. NEW CELL HAS DEVELOPED TO THE NORTHWEST OF KSTL IN THE LAST FEW MINUTES. EXPECT MAINLY VFR CONDITIONS THIS AFTERNOON WITH TWO EXCEPTIONS. ONE BEING MVFR OR POSSIBLY IFR CONDITIONS WITH HEAVER CORES OF RAIN...THE SECOND WITH LOWER CEILINGS MOVING SOUTH OUT OF IOWA. STILL MAY BE SOME ISOLATED -SHRA LASTING INTO THE EVENING...SO HAVE MAINTAINED VCSH AT THE ST. LOUIS METRO TAF SITES. EXPECT VFR CONDITIONS TO PREVAIL THE LAST HALF OF THE TAF PERIOD. SPECIFICS FOR KSTL...AS MENTIONED ABOVE...NEW CELL HAS RECENTLY DEVELOPED JUST NORTHWEST OF THE TERMINAL...SO HAVE STARTED THE TEMPO GROUP FOR -TSRA AT 18Z AND WILL CONTINUE IT UNTIL 21Z WHEN I STILL EXPECT FROPA. WILL MAINTAIN MVFR CAT WITH THE TEMPO GROUP. THERE STILL MAY BE SOME ISOLATED LIGHT -SHRA BEHIND THE FRONT INTO EARLY EVENING...SO WILL KEEP VCSH FOR NOW. OTHERWISE EXPECT DRY AND VFR CONDITIONS OVERNIGHT AND FRIDAY. BRITT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 231 PM CDT THU AUG 16 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 231 PM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION THIS AFTERNOON AHEAD OF A COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS ON FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
229 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 10 W UNION 38.45N 91.20W
08/16/2012 M0.25 INCH FRANKLIN MO TRAINED SPOTTER
&&
JPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 3 WSW LYON 38.50N 91.23W
08/16/2012 E0.25 INCH FRANKLIN MO TRAINED SPOTTER
&&
JPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL O'FALLON 38.78N 90.71W
08/16/2012 E0.70 INCH ST. CHARLES MO TRAINED SPOTTER
&&
DYEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL O'FALLON 38.78N 90.71W
08/16/2012 E0.70 INCH ST. CHARLES MO TRAINED SPOTTER
HAIL RANGING FROM PEA TO DIME SIZE.
&&
JPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL O'FALLON 38.78N 90.71W
08/16/2012 E0.50 INCH ST. CHARLES MO TRAINED SPOTTER
1 MILE EAST OF HIGHWAYS K AND N. HAIL UP TO A HALF INCH
IN DIAMETER.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
304 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST FARMERSVILLE 39.44N 89.65W
08/16/2012 E40 MPH MONTGOMERY IL TRAINED SPOTTER
&&
JPKThe St Louis radar (KLSX), 25 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several power lines in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411910, 411917, 411916, 411931, 411932, 411933.